Alert archive / West Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 13, 2008, 5:43 PM EDT for Raleigh County, West Virginia. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2008, 5:43 PM EDT (21:43 UTC)
- Expired
- Aug 13, 2008, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:00 PM EDT | FLASH FLOOD | 6 Wsw Beckley, WV | RT3 HARPER VALLEY ROAD FLOODED. |
| Aug 13, 6:15 PM EDT | FLASH FLOOD | Sophia, WV | FLOODING ON ROBERT C BYRD DRIVE. DOUBLE LANES CLOSED ON 4 LANE HIGHWAY. |
| Aug 13, 6:45 PM EDT | FLASH FLOOD | Lester, WV | FLOODING AROUND TOWN OF LESTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 132145
FFWRLX
WVC081-132345-
/O.NEW.KRLX.FF.W.0011.080813T2143Z-080813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT WED AUG 13 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RALEIGH COUNTY IN WEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRAB
ORCHARD
1.5 TO 2 INCHES OF RAIN HAVE FALLEN OVER THE AREA. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3770 8140 3771 8141 3773 8141 3774 8143
3778 8146 3780 8125 3768 8120 3768 8139
$$
252 follow-up statements
000
WGUS71 KRLX 132252
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT WED AUG 13 2008
WVC081-132345-
/O.CON.KRLX.FF.W.0011.000000T0000Z-080813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RALEIGH WV-
640 PM EDT WED AUG 13 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL RALEIGH COUNTY...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATED BETWEEN 3 AND 4 INCHES OF RAIN OVER THE WARNED AREA.
PERSONS WEST AND SOUTHWEST OF BECKLEY ALONG STREAMS AND CREEKS
SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. THIS IS A DANGEROUS
SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3770 8140 3771 8141 3773 8141 3774 8143
3778 8146 3780 8125 3768 8120 3768 8139
$$
25000
WGUS71 KRLX 132342
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 PM EDT WED AUG 13 2008
WVC081-132347-
/O.EXP.KRLX.FF.W.0011.000000T0000Z-080813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RALEIGH WV-
737 PM EDT WED AUG 13 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR CENTRAL
RALEIGH COUNTY...
HEAVY RAIN HAS MOVED OUT OF THE REGION...THEREFORE THE
FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.
SMALLER STREAMS AND CREEKS HAVE BEGUN TO RECEDE...BUT MOTORISTS
SHOULD BE CAUTIOUS FOR THE POSSIBILITY OF WATER AND DEBRIS REMAINING
ON ROADWAYS. SOME RISES ARE STILL POSSIBLE ON LARGER CREEKS.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3770 8140 3771 8141 3773 8141 3774 8143
3778 8146 3780 8125 3768 8120 3768 8139
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:00 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED AUG 13 2008 .SYNOPSIS... HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY. MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH. && .NEAR TERM /THROUGH THURSDAY/... LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING. THESE WILL DISAPPEAR WITH THE SUNS ENERGY. WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE VORT IS THE STRONGEST. TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR NORTHEASTERN COUNTIES. SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE SOME MINOR TWEAKS. LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST GUIDANCE NUMBERS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST. UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER THE FORECAST AREA. AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS. FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO TWEAKED DOWNWARD. LOW TEMPS LOOKED REASONABLE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE RADIATION CONDITIONS WILL NOT BE IDEAL. AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...JSH LONG TERM...JSH AVIATION...AAR
Hazardous weather outlook, Aug 13, 4:09 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 409 AM EDT WED AUG 13 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 409 AM EDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 13, 4:54 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
454 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL BECKLEY 37.82N 81.24W
08/13/2008 U0.75 INCH RALEIGH WV PUBLIC
&&
NNNNLocal storm report, Aug 13, 5:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLOOD BECKLEY 37.79N 81.19W
08/13/2008 RALEIGH WV FIRE DEPT/RESCUE
WATER OVER AIRPORT ROAD BETWEEN MINE ACADEMY AND AIRPORT.
ALSO FLOODING WAS REPORTED IN BEAVER.
&&
JHOVISLocal storm report, Aug 13, 5:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
530 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL SURVEYOR 37.75N 81.34W
08/13/2008 U0.75 INCH RALEIGH WV PUBLIC
&&
NNNNSpecial weather statement, Aug 13, 5:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 530 PM EDT WED AUG 13 2008 WVZ035-132200- RALEIGH- 530 PM EDT WED AUG 13 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RALEIGH COUNTY... AT 528 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES WEST OF BECKLEY...MOVING NORTHEAST AT 3 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR MACARTHUR AROUND 555 PM AND DRY CREEK AROUND 600 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
Local storm report, Aug 13, 5:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
539 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL BEAVER 37.77N 81.02W
08/13/2008 U1.00 INCH RALEIGH WV PUBLIC
EVENT OCCURRED BETWEEN
430 PM 08/13/2008 AND 500 PM 08/13/2008
&&
NNNNLocal storm report, Aug 13, 5:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM FLOOD BEAVER 37.74N 81.15W
08/13/2008 RALEIGH WV FIRE DEPT/RESCUE
WATER UP TO CAR BUMPERS NEAR 84 LUMBER AND FIRE
DEPARTMENT IN BEAVER.
&&
JHOVISThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:49 PM EDT | Flash Flood Warning | RLX | Randolph | 26 min |
| Aug 13, 3:54 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 36 min |
| Aug 13, 4:09 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Aug 13, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 35 min |
| Aug 13, 4:36 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 24 min |
| Aug 13, 4:49 PM EDT | Areal Flood Advisory | RLX | Raleigh | 30 min |
| Aug 13, 5:16 PM EDT | Areal Flood Warning | RLX | Raleigh | 119 min |
| Aug 13, 5:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 28 min |
| Aug 13, 6:28 PM EDT | Areal Flood Advisory | RLX | Randolph | 3 hr |
| Aug 13, 7:07 PM EDT | Areal Flood Advisory | RLX | Wyoming | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.